Inventiones mathematicae

, Volume 163, Issue 1, pp 109–169 | Cite as

Hyperbolic manifolds with convex boundary



Let (M,∂M) be a 3-manifold, which carries a hyperbolic metric with convex boundary. We consider the hyperbolic metrics on M such that the boundary is smooth and strictly convex. We show that the induced metrics on the boundary are exactly the metrics with curvature K>-1, and that the third fundamental forms of ∂M are exactly the metrics with curvature K<1, for which the closed geodesics which are contractible in M have length L>2π. Each is obtained exactly once.

Other related results describe existence and uniqueness properties for other boundary conditions, when the metric which is achieved on ∂M is a linear combination of the first, second and third fundamental forms.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ahlfors, L.V.: Lectures on quasiconformal mappings. Toronto, Ont., New York, London: D. Van Nostrand Co., Inc. 1966. Manuscript prepared with the assistance of Clifford J. Earle, Jr. Van Nostrand Mathematical Studies, No. 10Google Scholar
  2. 2.
    Aleksandrov, A.D.: Vestnik Leningrad Univ. 13 (1958)Google Scholar
  3. 3.
    Alexandrow, A.D.: Konvexe Polyeder. Berlin: Akademie 1958Google Scholar
  4. 4.
    Andreev, E.M.: Convex polyhedra in Lobacevskii space. Mat. Sb. 81, 445–478 (1970)MATHMathSciNetGoogle Scholar
  5. 5.
    Andreev, E.M.: On convex polyhedra of finite volume in Lobacevskii space. Math. USSR Sb. 12, 225–259 (1971)Google Scholar
  6. 6.
    Bao, X., Bonahon, F.: Hyperideal polyhedra in hyperbolic 3-space. Bull. Soc. Math. Fr. 130, 457–491 (2002)MATHMathSciNetGoogle Scholar
  7. 7.
    Bridgeman, M., Canary, R.D.: From the boundary of the convex core to the conformal boundary. Geom. Dedicata 96, 211–240 (2003)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Bishop, C.J.: Minkowski dimension and the Poincaré exponent. Mich. Math. J. 43, 231–246 (1996)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Bonahon, F., Otal, J.-P.: Laminations mesurées de plissage des variétés hyperboliques de dimension 3.∼fbonahon. Ann. Math. 160, 1013–1055 (2004)MathSciNetGoogle Scholar
  10. 10.
    Bonahon, F.: Shearing hyperbolic surfaces, bending pleated surfaces and Thurston’s symplectic form. Ann. Fac. Sci. Toulouse, VI. Sér., Math. 5, 233–297 (1996)MATHMathSciNetGoogle Scholar
  11. 11.
    Calabi, E.: On compact Riemannian manifolds with constant curvature, I. Proc. Symp. Pure Math. 3, 155–180 (1961)MATHMathSciNetGoogle Scholar
  12. 12.
    Cauchy, A.L.: Sur les polygones et polyèdres, second mémoire. J. Ec. Polytech. 19, 87–98 (1813)Google Scholar
  13. 13.
    Charney, R., Davis, M.: The polar dual of a convex polyhedral set in hyperbolic space. Mich. Math. J. 42, 479–510 (1995)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Colin de Verdière, Y.: Un principe variationnel pour les empilements de cercles. Invent. Math. 104, 655–669 (1991)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Coxeter, H.S.M.: A geometrical background for de Sitter’s world. Am. Math. Mon. 50, 217–228 (1943)MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Epstein, D.B.A., Marden, A.: Convex hulls in hyperbolic spaces, a theorem of Sullivan, and measured pleated surfaces. In: Analytical and geometric aspects of hyperbolic space, ed. by D.B.A. Epstein. L.M.S. Lecture Note Series, vol. 111. Cambridge University Press 1986Google Scholar
  17. 17.
    Gajubov, G.N.: Transformation of locally convex isometric surfaces in a pseudo-Euclidean space. Taškent. Gos. Univ. Naučn. Trudy Vyp. 276, 24–30 (1966)MATHMathSciNetGoogle Scholar
  18. 18.
    Gallot, S., Hulin, D., Lafontaine, J.: Riemannian geometry, third edition. Universitext. Berlin: Springer 2004Google Scholar
  19. 19.
    Gromov, M.: Pseudo-holomorphic curves in symplectic manifolds. Invent. Math. 82, 307–347 (1985)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Hamilton, R.S.: The inverse function theorem of Nash and Moser. Bull. Am. Math. Soc., New Ser. 7, 65–222 (1982)MATHMathSciNetGoogle Scholar
  21. 21.
    Hodgson, C.D., Kerckhoff, S.P.: Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery. J. Differ. Geom. 48, 1–60 (1998)MATHMathSciNetGoogle Scholar
  22. 22.
    Kapovich, M.: Hyperbolic manifolds and discrete groups. Prog. Math., vol. 183. Boston, MA: Birkhäuser Boston Inc. 2001Google Scholar
  23. 23.
    Labourie, F.: Immersions isométriques elliptiques et courbes pseudo-holomorphes. J. Differ. Geom. 30, 395–424 (1989)MATHMathSciNetGoogle Scholar
  24. 24.
    Labourie, F.: Métriques prescrites sur le bord des variétés hyperboliques de dimension 3. J. Differ. Geom. 35, 609–626 (1992)MATHMathSciNetGoogle Scholar
  25. 25.
    Labourie, F.: Surfaces convexes dans l’espace hyperbolique et CP1-structures. J. Lond. Math. Soc., II. Ser. 45, 549–565 (1992)MATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Labourie, F.: Problèmes de Monge-Ampère, courbes holomorphes et laminations. Geom. Funct. Anal. 7, 496–534 (1997)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Lecuire, C.: Plissage des variétés hyperboliques de dimension 3. To appear in Invent. Math.Google Scholar
  28. 28.
    Legendre, A.-M.: Eléments de géométrie, première édition, note XII, pp. 321–334. Paris 1793 (an II)Google Scholar
  29. 29.
    Labourie, F., Schlenker, J.-M.: Surfaces convexes fuchsiennes dans les espaces lorentziens à courbure constante. Math. Ann. 316, 465–483 (2000)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Moussong, G.: Personal communication. July 2002Google Scholar
  31. 31.
    Nirenberg, L.: The Weyl and Minkowski problem in differential geometry in the large. Commun. Pure Appl. Math 6, 337–394 (1953)MATHMathSciNetGoogle Scholar
  32. 32.
    Pogorelov, A.V.: Extrinsic Geometry of Convex Surfaces. Transl. Math. Monogr., vol. 35. American Mathematical Society 1973Google Scholar
  33. 33.
    Rivin, I., Hodgson, C.D.: A characterization of compact convex polyhedra in hyperbolic 3-space. Invent. Math. 111, 77–111 (1993)MATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    Rivin, I.: Thesis. PhD thesis. Princeton University 1986Google Scholar
  35. 35.
    Rivin, I.: On the geometry of ideal polyhedra in hyperbolic 3-space. Topology 32, 87–92 (1993)CrossRefMATHMathSciNetGoogle Scholar
  36. 36.
    Rivin, I.: Euclidean structures on simplicial surfaces and hyperbolic volume. Ann. Math. 139, 553–580 (1994)MATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    Rivin, I.: A characterization of ideal polyhedra in hyperbolic 3-space. Ann. Math. 143, 51–70 (1996)MATHMathSciNetCrossRefGoogle Scholar
  38. 38.
    Rousset, M.: Sur la rigidité de polyèdres hyperboliques en dimension 3 : cas de volume fini, cas hyperidéal, cas fuchsien. Bull. Soc. Math. Fr. 132, 233–261 (2004)MATHMathSciNetGoogle Scholar
  39. 39.
    Rivin, I., Schlenker, J.-M.: The Schläfli formula in Einstein manifolds with boundary. Electron. Res. Announc. Am. Math. Soc. 5, 18–23 (1999)MATHMathSciNetCrossRefGoogle Scholar
  40. 40.
    Schlenker, J.-M.: Surfaces elliptiques dans des espaces lorentziens à courbure constante. C. R. Acad. Sci., Sér. A 319, 609–614 (1994)MATHMathSciNetGoogle Scholar
  41. 41.
    Schlenker, J.-M.: Surfaces convexes dans des espaces lorentziens à courbure constante. Commun. Anal. Geom. 4, 285–331 (1996)MATHMathSciNetGoogle Scholar
  42. 42.
    Schlenker, J.-M.: Métriques sur les polyèdres hyperboliques convexes. J. Differ. Geom. 48, 323–405 (1998)MATHMathSciNetGoogle Scholar
  43. 43.
    Schlenker, J.-M.: Représentations de surfaces hyperboliques complètes dans H 3. Ann. Inst. Fourier 48, 837–860 (1998)MATHMathSciNetGoogle Scholar
  44. 44.
    Schlenker, J.-M.: Dihedral angles of convex polyhedra. Discrete Comput. Geom. 23, 409–417 (2000)MATHMathSciNetCrossRefGoogle Scholar
  45. 45.
    Schlenker, J.-M.: Convex polyhedra in Lorentzian space-forms. Asian J. Math. 5, 327–364 (2001)MATHMathSciNetGoogle Scholar
  46. 46.
    Schlenker, J.-M.: Einstein manifolds with convex boundaries. Comment. Math. Helv. 76, 1–28 (2001)CrossRefMATHMathSciNetGoogle Scholar
  47. 47.
    Schlenker, J.-M.: Hyperbolic manifolds with polyhedral boundary. math.GT/0111136, available at∼schlenker, 2001Google Scholar
  48. 48.
    Schlenker, J.-M.: Hyperideal polyhedra in hyperbolic manifolds. Preprint math.GT/0212355, 2002Google Scholar
  49. 49.
    Schlenker, J.-M.: Hypersurfaces in H n and the space of its horospheres. Geom. Funct. Anal. 12, 395–435 (2002)CrossRefMATHMathSciNetGoogle Scholar
  50. 50.
    Schlenker, J.-M.: Hyperbolic manifolds with constant curvature boundaries. In preparation, 2005Google Scholar
  51. 51.
    Schlenker, J.-M.: Hyperideal circle patterns. Math. Res. Lett. 12, 82–112 (2005)MathSciNetGoogle Scholar
  52. 52.
    Schlenker, J.-M.: A rigidity criterion for non-convex polyhedra. Discrete Comput. Geom. 33, 207–221 (2005)CrossRefMATHMathSciNetGoogle Scholar
  53. 53.
    Thurston, W.P.: Three-dimensional geometry and topology. Recent version available on, 1980Google Scholar
  54. 54.
    Vekua, I.N.: Generalized analytic functions. London: Pergamon Press 1962Google Scholar
  55. 55.
    Weil, A.: On discrete subgroups of Lie groups. Ann. Math. 72, 369–384 (1960)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  1. 1.Laboratoire Emile Picard, UMR CNRS 5580, UFR MIGUniversité Paul SabatierToulouse Cedex 4France

Personalised recommendations